Cold/Wind Chill, Cook
- When
- February 20, 6:00 PM CST to February 21, 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
A 70 year old Chicago man died in his home from hypothermia due to cold exposure. Low temperatures were in the lower to middle 20s.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 70 year old Chicago man died in his home from hypothermia due to cold exposure. Low temperatures were in the lower to middle 20s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 20, 3:49 PM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 PM CST SUN FEB 20 2011
.DISCUSSION...
258 PM CST
SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
AN AREA OF LOW PRESSURE LIES ACROSS WESTERN IOWA THIS AFTERNOON WITH
A WARM FRONT EXTENDING EASTWARD ACROSS NORTHERN ILLINOIS. STRONG
WARM ADVECTION IS ALLOWING TEMPERATURES TO RISE INTO THE LOW 50S
ACROSS THE SOUTHERN PORTIONS OF THE FORECAST AREA WHILE EXTREME
NORTHERN ILLINOIS WILL TOP OUT IN THE UPPER 30S THIS AFTERNOON NORTH
OF THE WARM FRONT.
FOCUS FOR THE REMAINDER OF THE EVENING WILL BE SHOWERS AND ISOLATED
THUNDERSTORMS. STRONG ISENTROPIC LIFT WILL PERSIST THROUGH MIDNIGHT
TONIGHT BEFORE SHIFTING FARTHER NORTHEAST. THETA-E TONGUE CONTINUES
TO SHIFT EAST AHEAD OF THE APPROACHING LOW PRESSURE WITH 50KT
SOUTHWEST FLOW AT 900MB. A MARGINAL MID-LEVEL INSTABILITY AXIS WITH
CONDITIONALLY UNSTABLE LAPSE RATES EXTENDS EASTWARD NEAR THE WARM
FRONTAL BOUNDARY AND MODEL GUIDANCE SHOWS THIS REGION HOLDING STEADY
BUT SLOWLY SHIFTING EASTWARD THROUGH TONIGHT. SATELLITE IMAGERY AND
LIGHTNING DETECTION SYSTEM HAVE CONFIRMED OCCASIONAL
THUNDERSTORMS...GENERALLY CONFINED TO ALONG THE FRONTAL BOUNDARY
THIS AFTERNOON. EXPECT ISOLATED THUNDERSTORM POTENTIAL TO CONTINUE
UNTIL AROUND MIDNIGHT WHEN DRY MIDLEVEL AIR MOVES THROUGH AND MID
LEVELS BECOME MORE STABLE.
WHILE THERE MIGHT BE A BRIEF LULL IN WIDESPREAD PRECIPITATION
OVERNIGHT...A PAIR OF SYSTEMS IMPACTING THE REGION ON MONDAY WILL
ONCE AGAIN INCREASE PRECIP COVERAGE. AN UPPER LOW MOVES ACROSS THE
NORTHERN PLAINS WITH A PINWHEELING SHORTWAVE ROTATING AHEAD AND
IMPACTING THE REGION BEGINNING EARLY MONDAY AFTERNOON. THE UPPER LOW
WILL MOVE THROUGH THE REGION LATE MONDAY NIGHT. MEANWHILE ON
MONDAY...SURFACE LOW WILL SLIDE SOUTHEAST FROM THE FORECAST AREA
WITH COLD AIR RETURNING BEHIND THE LOW. EXPECTED A TRANSITION FROM
RAIN BACK TO SNOW TO OCCUR LATE AFTERNOON INTO THE EVENING. WITH THE
UPPER LOW PASSAGE MONDAY EVENING...THERE IS SOME GROWING CONCERN OF
THE POTENTIAL FOR HIGHER ACCUMULATIONS. CURRENT FORECAST IS FOR 1 TO
3 INCHES...WITH SOME GUIDANCE...PARTICULARLY NAM SUGGESTING PERHAPS
5 INCHES FOR SOME AREAS. STILL CALLING THE NAM AN OUTLIER ON
THIS...BUT WILL HAVE TO BE MONITORED. PRECIP WILL FINALLY TAPER OFF
TUESDAY MORNING AS 700MB TROF SWINGS SOUTH THROUGH THE FORECAST
AREA. HIGH PRESSURE BUILDS ACROSS THE AREA ON WEDNESDAY BRINGING
COOLER TEMPERATURES BUT A BRIEF RESPITE FROM THE ACTIVE WEATHER.
BMD
LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
VERY LITTLE CHANGE IS EXPECTED IN THE GENERAL LONG WAVE PATTERN OVER
THE NORTHWESTERN HEMISPHERE THROUGH NEXT WEEKEND WITH LONG WAVE
TROUGHING OVER THE EASTERN PACIFIC/WESTERN NOAM AND LOW AMPLITUDE
RIDGING OVER THE EASTERN CONUS. THIS LEAVES US IN A DISTURBED
SOUTHWESTERLY FLOW ALOFT WITH OCCASIONAL WAVES RIPPLING OUT OF THE
WESTERN TROUGH BRINGING US UNSETTLED WEATHER. THE POTENTIALLY MOST
SIGNIFICANT SYSTEM DURING THIS PERIOD LOOKS TO BE IN THE
NEIGHBORHOOD SOMETIMES AROUND THURSDAY WITH BOTH THE ECMWF AND GFS
DEVELOPING A FAIRLY SIGNIFICANT STORM SYSTEM. DESPITE THE AGREEMENT
WITH THE GFS/ECMWF THIS RUN...THIS IS STILL PRETTY FAR OFF INTO
MEDIUM RANGE MODEL LAND...SO TOO EARLY TO START TALKING WITH ANY
DEGREE OF SERIOUSNESS ABOUT PRECIP TYPE/AMOUNTS. HAVING SAID
THAT...THIS SYSTEM CERTAINLY WARRANTS WATCHING FOR POTENTIALLY
ADVERSE/WINTRY WEATHER.
IZZI
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 18Z...
* TIMING RE-DEVELOPMENT OF IFR (OR LOWER) CONDITIONS
* SNOW POTENTIAL MONDAY
IZZI
//DISCUSSION...UPDATED 18Z...
COMPLEX AND HEADACHE OF A FORECAST TODAY WITH VARIABLE CIGS
THROUGH THE MORNING. HAD ANTICIPATED LOWER CIGS BY NOW NORTH OF
THE WARM FRONT...HOWEVER PRETTY GOOD AREA OF RAIN MOVING ACROSS
THE REGION SEEMS TO BE MIXING/WASHING OUT THE LOWER CIGS AND
HOLDING IFR CONDITIONS AT BAY. WHILE PROBABLY HOLDING IFR AT BAY
FOR NOW THE THE RAIN IS ALSO GOING TO BE WORKING TO SATURATE THE
LOW LEVELS AND PRIMING US FOR IFR OR EVEN LIFR CIGS TO DEVELOP.
ONSET TIMING OF IFR REDEVELOPING IS QUITE TRICKY...QUITE POSSIBLE
THAT WE COULD SEE CIGS RAPIDLY FALL TO IFR THIS AFTERNOON BUT IF
NOT BY SUNSET CERTAINLY NOT LONG AFTER SUNSET WOULD ANTICIPATE
QUICKLY DETERIORATING CONDITIONS.
MOST CONCENTRATED RAIN IN THE NEAR TERM SHOULD BE WINDING
DOWN...BUT WITH CONTINUED WARM AIR ADVECTION/LIFT OVER THE WARM
FRONT WE SHOULD CONTINUE TO SEE SCATTERED SHOWERS DEVELOP THROUGH
THE AFTERNOON AND PROBABLY INTO TONIGHT AS WELL. THERE WILL BE
PROBABLY MANY DRY HOURS THROUGH TONIGHT ACCENTUATED WITH SOME
PERIODS OF RAIN/DRIZZLE.
COLD AIR BEGINS TO FILTER INTO THE AREA MONDAY AND SHOULD RESULT
IN A PRECIPITATION CHANGING OVER TO SNOW. ANOTHER SHORTWAVE MOVING
ACROSS THE AREA SHOULD RESULT IN SNOW PICKING UP IN INTENSITY
MONDAY AFTERNOON INTO THE EVENING. SHOULD SEE SNOW KNOCK VSBYS
DOWN TO IFR OR LOWER WITH A DECENT SHOT AT SEEING ACCUMULATING
SNOW.
IZZI
//ORD AND MDW CONFIDENCE...UPDATED 18Z...
* LOW-MEDIUM CONFIDENCE IN CIGS THIS AFTERNOON
* MEDIUM CONFIDENCE IN IFR OR LOWER CIGS TONIGHT
* MEDIUM CONFIDENCE IN WIND DIRECTION/SPEEDS
* MEDIUM CONFIDENCE IN SNOW MONDAY
IZZI
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...MVFR...EXCEPT OCNL IFR WITH SNOW.
TUESDAY...MVFR CIGS POSSIBLE.
WEDNESDAY...VFR. SLIGHT CHANCE OF MVFR WITH LIGHT RAIN LATE.
THURSDAY...MVFR. CHANCE OF RAIN AND SNOW.
FRIDAY...VFR/MVFR. CHANCE OF SNOW.
SATURDAY...VFR. SLIGHT CHANCE OF SNOW.
RATZER/IZZI
&&
.MARINE...
341 PM CST
HIGH PRESSURE THAT HAD SPANNED THE LAKES...HAS SHIFTED EAST ACROSS
THE EASTERN OHIO VALLEY. MEANWHILE...LOW PRESSURE ACROSS THE PLAINS
CONTINUES TRACKING TO THE EAST AND NORTHEAST. AS THIS LOW TRACKS
EAST...THE GRADIENT WILL REMAIN TIGHT...RESULTING IN GALES OVER MUCH
OF THE LAKE...WITH THE EXCEPTION BEING THE FAR SOUTHERN TIP WHERE
THE GRADIENT WILL BE LIGHTER NEAR A FRONT THAT WILL STALL OUT. THE
GALE CONDITIONS SHOULD SUSBSIDE LATE TOMORROW AS THE LOW TRACKS EAST
AND THE GRADIENT RELAXES.
SHEA
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ669-LMZ671-LMZ673-LMZ868-LMZ870-LMZ872-LMZ874 UNTIL 3 PM
MONDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 9 AM
TUESDAY.
SMALL CRAFT ADVISORY...LMZ742-LMZ743 UNTIL 9 AM TUESDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 327 PM CST SUN FEB 20 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 212130- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 327 PM CST SUN FEB 20 2011 /427 PM EST SUN FEB 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. PERIODS OF RAIN WILL CONTINUE OVERNIGHT WITH AN ISOLATED THUNDERSTORM POSSIBLE THROUGH MIDNIGHT TONIGHT. PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. RUNOFF FROM SNOW MELT AND MODERATE RAINFALL...COMBINED WITH ABOVE FREEZING TEMPERATURES...ARE RESULTING IN INCREASED FLOW...AND AN ELEVATED RISK OF LOCALIZED ICE JAM FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD. RUNOFF FROM RAIN AND SNOW MELT...AND ABOVE FREEZING TEMPERATURES...WILL CONTINUE AN INCREASED RISK OF LOCALIZED ICE JAM FLOODING. RIVERS ARE FORECAST TO CONTINUE TO RISE TO ABOVE ACTION STAGE OR EVEN FLOOD STAGE IN SOME AREAS. RAIN WILL TRANSITION BACK TO SNOWFALL DURING THE LATE MORNING HOURS ON MONDAY. ONE TO THREE INCHES OF SNOW IS POSSIBLE ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA BY MONDAY NIGHT. MODELS ARE BEGINNING TO INDICATE THE POTENTIAL FOR ANOTHER STRONG SYSTEM TO TRAVERSE THE MIDWEST THURSDAY INTO FRIDAY. CURRENT PROJECTIONS ON THIS SYSTEM INDICATE THE POTENTIAL FOR ACCUMULATING SNOWFALL ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-212130- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 327 PM CST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT TONIGHT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TUESDAY MORNING FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-212130- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 327 PM CST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. GALE FORCE WINDS TO 40 KNOTS WILL DEVELOP ACROSS THE NORTHERN TWO THIRDS OF THE LAKE THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. GALE FORCE WINDS TO 40 KNOTS ARE EXPECTED TO PERSIST THROUGH MONDAY AFTERNOON ACROSS THE NORTHERN TWO THIRDS OF THE LAKE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO BMD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HEAVY RAIN 4 NW ROCKFORD 42.31N 89.12W
02/20/2011 M0.49 INCH WINNEBAGO IL CO-OP OBSERVER
&&
CM1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2011-02-21 | 70 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288072.